I treat a number of hospitalized psychiatric patients. My colleagues and I have noticed an unusually high occurrence of pulmonary emboli in patients taking psychiatric medications. Is there any support for the theory that psychiatric medications contribute to a greater risk of pulmonary emboli? — Denise Cologne, PA-C, Hartford, Conn.

A study conducted in New Zealand looked at pulmonary embolism (PE) cases in individuals with psychiatric diseases from 1990 through 1998 (Pharmacoepidemiol Drug Saf. 2003;12:647-652). A significant increase in risk of PE was found in those patients who were taking antipsychotics and antidepressants; no increased risk was found in those taking other psychotropic drugs (i.e., anxiolytics and benzodiazepines).

Another study looked at patients older than age 65 years and found no association between deep vein thrombosis (DVT) or PE and use of antipsychotics or antidepressants (Thromb Haemost. 2002;88:205-209).

A few additional studies have found a significantly higher risk of PE in patients with depression, especially those with catatonic features. The prevailing opinion is that increased risk may be due to confounding factors and not the medication. The most frequently discussed confounding factor is the risk associated with immobility — a known risk factor for DVT and, thus, PE (Pharmacoepidemiol Drug Saf. 2004;13:659-660). — Claire Babcock O’Connell, MPH, PA-C (179-1)


These are letters from practitioners around the country who want to share their clinical problems and successes, observations and pearls with their colleagues. We invite you to participate. If you have a question, submit it here.